Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 60, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 13, 2020, 4:31 PM CDT for 4 counties in Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2020, 4:31 PM CDT (21:31 UTC)
- Expired
- May 13, 2020, 5:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Crane County, TX, Ector County, TX, Ward County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 89 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 3:27 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.5 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1264 J/kg
- Mixed-layer CIN
- -270 J/kg
- Mixed-layer LCL
- 1118 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
377
WUUS54 KMAF 132131
SVRMAF
TXC103-135-475-495-132215-
/O.NEW.KMAF.SV.W.0060.200513T2131Z-200513T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
431 PM CDT Wed May 13 2020
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Southwestern Ector County in western Texas...
Eastern Ward County in western Texas...
Southeastern Winkler County in western Texas...
Northwestern Crane County in western Texas...
* Until 515 PM CDT.
* At 431 PM CDT, a severe thunderstorm was located near Grandfalls,
or 13 miles south of Monahans, moving north at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Monahans, Thorntonville, Grandfalls, Royalty, Roy Hurd Memorial
Airport and Monahans Sandhills State Park.
This includes Interstate 20 between mile markers 77 and 98.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3129 10276 3129 10277 3127 10281 3130 10288
3132 10288 3132 10290 3134 10291 3134 10293
3135 10295 3136 10299 3137 10301 3180 10290
3168 10253
TIME...MOT...LOC 2131Z 195DEG 27KT 3139 10288
HAIL...1.00IN
WIND...60MPH
$$
292 follow-up statements
543
WWUS54 KMAF 132152
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
452 PM CDT Wed May 13 2020
TXC103-135-475-495-132215-
/O.CON.KMAF.SV.W.0060.000000T0000Z-200513T2215Z/
Ector TX-Ward TX-Winkler TX-Crane TX-
452 PM CDT Wed May 13 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHWESTERN ECTOR...NORTHEASTERN WARD...SOUTHEASTERN WINKLER AND
NORTHWESTERN CRANE COUNTIES...
At 452 PM CDT, a severe thunderstorm was located 7 miles southeast of
Monahans, moving north at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Monahans, Thorntonville, Grandfalls, Royalty, Roy Hurd Memorial
Airport and Monahans Sandhills State Park.
This includes Interstate 20 between mile markers 77 and 98.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3131 10279 3134 10287 3141 10300 3180 10290
3168 10253 3134 10273
TIME...MOT...LOC 2152Z 201DEG 26KT 3152 10278
HAIL...1.25IN
WIND...60MPH
$$
29987
WWUS54 KMAF 132204
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
504 PM CDT Wed May 13 2020
TXC103-135-475-495-132215-
/O.CON.KMAF.SV.W.0060.000000T0000Z-200513T2215Z/
Ector TX-Ward TX-Winkler TX-Crane TX-
504 PM CDT Wed May 13 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHWESTERN ECTOR...NORTHEASTERN WARD...SOUTHEASTERN WINKLER AND
NORTHWESTERN CRANE COUNTIES...
At 504 PM CDT, a severe thunderstorm was located 11 miles east of
Monahans, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Monahans, Thorntonville, Roy Hurd Memorial Airport and Monahans
Sandhills State Park.
This includes Interstate 20 between mile markers 77 and 98.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3142 10276 3148 10286 3157 10295 3180 10290
3168 10253 3145 10267
TIME...MOT...LOC 2204Z 207DEG 27KT 3159 10269
HAIL...1.25IN
WIND...60MPH
$$
29What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:21 PM CDT, 2 hours 10 minutes earlier.
Area forecast discussion, May 13, 2:21 PM CDT, 2 hours 10 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 221 PM CDT Wed May 13 2020 .DISCUSSION... More active weather is expected this evening as another upper level disturbance resharpens a dryline near the west Texas/eastern New Mexico border. Mid level clouds and isolated showers and thunderstorms associated with an earlier disturbance had moved east of the region. Weak subsidence behind this disturbance may delay storm initiation by an hour or two but strong heating and very steep lapse rates should eventually break the cap as the next disturbance arrives. Although wind shear will be marginal very steep mid level lapse rates and cape values in excess of 3000 j/kg should be more than sufficient to generate the potential for severe thunderstorms with large hail and damaging winds across west Texas. The best chance for storms will be in the eastern Permian Basin in the deepest moisture for the longest period of time ahead of the dryline. Thunderstorms will rapidly move east out of the area by after midnight tonight. Thursday should more tranquil with significant disturbances lacking in the zonal flow aloft. Isolated thunderstorms can still not be completely ruled out in the late afternoon and early evening across the lower Trans Pecos and eastern Permian Basin due to strong heating locally breaking the cap along the dryline. Another active weather day is expected Friday/Friday night across west Texas as another significant upper level disturbance approaches the region. Wind shear is forecast to again be marginal but progged steep mid level lapse rates and cape values in excess of 3000 j/kg should be sufficient for strong to severe thunderstorm development. After Friday the weekend into early next week looks quiet as the upper level disturbance stalls just to the east of the area with upper level ridging forecast over the forecast area. High temperatures are expected to be near normal with overnight lows much above normal in moist low level southeast flow. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 67 94 69 93 / 30 0 10 30 Carlsbad 58 94 59 95 / 0 0 0 10 Dryden 69 95 71 92 / 20 10 10 40 Fort Stockton 63 93 67 92 / 10 10 10 50 Guadalupe Pass 58 82 61 85 / 0 0 0 10 Hobbs 58 91 60 92 / 0 0 0 20 Marfa 51 89 53 86 / 0 0 0 30 Midland Intl Airport 66 94 69 93 / 20 0 10 30 Odessa 66 94 68 92 / 20 0 10 30 Wink 60 96 64 95 / 10 0 0 30 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 10/12
Hazardous weather outlook, May 13, 3:28 PM CDT, 1 hour 3 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 328 PM CDT Wed May 13 2020 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-142030- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 328 PM CDT Wed May 13 2020 /228 PM MDT Wed May 13 2020/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms will be possible this afternoon across West Texas mainly east of a line from Seminole to Monahans to Marathon to Lajitas. Damaging hail and winds, an isolated tornado, localized flooding, low visibilities, and cloud to ground lightning are all possible. A Severe Thunderstorm Watch is in effect for the above locations. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Strong to severe thunderstorms will be possible again Friday across West Texas mainly from the Lower Trans Pecos extending north and northeast into much of the Permian Basin. Damaging hail and winds, localized flooding, low visibilities, and cloud to ground lightning are the main concerns. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed across West Texas this afternoon. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, May 13, 2:53 PM CDT, 1 hour 38 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 253 PM CDT Wed May 13 2020 TXZ075-132030- Pecos TX- 253 PM CDT Wed May 13 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS COUNTY UNTIL 330 PM CDT... At 253 PM CDT, Doppler radar was tracking a strong thunderstorm 25 miles southwest of Fort Stockton, moving northeast at 25 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of west central Pecos County. This includes Interstate 10 between mile markers 242 and 244. LAT...LON 3058 10324 3066 10333 3094 10316 3072 10290 TIME...MOT...LOC 1953Z 228DEG 22KT 3067 10323 10
Special weather statement, May 13, 3:30 PM CDT, 1 hour 1 minute before
Special Weather Statement National Weather Service Midland/Odessa TX 330 PM CDT Wed May 13 2020 TXZ075-132100- Pecos TX- 330 PM CDT Wed May 13 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS COUNTY UNTIL 400 PM CDT... At 329 PM CDT, Doppler radar was tracking a strong thunderstorm 11 miles southwest of Fort Stockton, moving northeast at 25 mph. Nickel size hail and wind gusts up to 55 mph will be possible with this storm. Locations impacted include... Fort Stockton, Fort Stockton-Pecos County Airport and Firestone Test Track. This includes Interstate 10 between mile markers 240 and 266. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for southwestern Texas. LAT...LON 3059 10323 3066 10331 3116 10312 3083 10270 TIME...MOT...LOC 2029Z 228DEG 21KT 3081 10305 10
Special weather statement, May 13, 3:32 PM CDT, 59 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 332 PM CDT Wed May 13 2020 TXZ277-278-132100- Davis Mountains TX-Davis Mountains Foothills TX- 332 PM CDT Wed May 13 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER AND SOUTHEASTERN JEFF DAVIS COUNTIES UNTIL 400 PM CDT... At 332 PM CDT, Doppler radar was tracking a strong thunderstorm over Alpine-Casparis Municipal Airport, or near Alpine, moving northeast at 25 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Alpine and Alpine-Casparis Municipal Airport. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for southwestern Texas. LAT...LON 3031 10370 3041 10379 3063 10363 3043 10337 TIME...MOT...LOC 2032Z 228DEG 21KT 3040 10369 10
Special weather statement, May 13, 4:00 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
400 PM CDT Wed May 13 2020
TXZ075-132130-
Pecos TX-
400 PM CDT Wed May 13 2020
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS COUNTY UNTIL
430 PM CDT...
At 400 PM CDT, Doppler radar was tracking a strong thunderstorm 19
miles southwest of Fort Stockton, moving northeast at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of west central Pecos
County.
This includes Interstate 10 between mile markers 265 and 270.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.
LAT...LON 3056 10309 3070 10323 3083 10311 3078 10300
3095 10269 3083 10271
TIME...MOT...LOC 2100Z 227DEG 21KT 3069 10310
10The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 2:53 PM CDT | Special Weather Statement | MAF | Pecos | 37 min |
| May 13, 3:30 PM CDT | Special Weather Statement | MAF | Pecos | 30 min |
| May 13, 3:32 PM CDT | Special Weather Statement | MAF | 28 min | |
| May 13, 3:44 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 61 min |
| May 13, 4:00 PM CDT | Special Weather Statement | MAF | Pecos | 30 min |
| May 13, 4:35 PM CDT | Flash Flood Warning | MAF | Pecos | 3 hr |
| May 13, 4:36 PM CDT | Special Weather Statement | MAF | Ector | 39 min |
| May 13, 4:44 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 61 min |
| May 13, 5:14 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Ector | 46 min |
| May 13, 5:22 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Ector | 53 min |
| May 13, 5:39 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 66 min |
| May 13, 5:52 PM CDT | Special Weather Statement | MAF | Howard | 53 min |
| May 13, 6:01 PM CDT | Special Weather Statement | MAF | Ector | 44 min |
| May 13, 6:06 PM CDT | Special Weather Statement | MAF | Upton | 39 min |
| May 13, 6:27 PM CDT | Special Weather Statement | MAF | Gaines | 48 min |
| May 13, 6:46 PM CDT | Special Weather Statement | MAF | Reagan | 44 min |
| May 13, 6:47 PM CDT | Special Weather Statement | MAF | Martin | 43 min |
| May 13, 6:58 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 47 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.